Philip J Cowen
Professor of Psychopharmacology
Department of Psychiatry
University of Oxford
Psychotropic drugs, particularly antidepressants, are widely prescribed in the community. With most of these drugs, adverse effects appear some time before any therapeutic response. Therefore, anticipating adverse effects, and dealing with them where possible, plays an important role in improving concordance. It is not possible to cover all the likely adverse effects of commonly used psychotropic drugs in a brief review, therefore my aim is to highlight the more common or clinically important problems and indicate approaches that might be useful in minimising their impact.
Traditional tricyclic antidepressants have a wide adverse event profile, which can largely be deduced from their antagonist actions at various monoamine receptors (see Figure 1). Tricyclic drugs are gradually being superseded by selective serotonin reuptake inhibitors (SSRIs). This latter class of drugs is modestly better tolerated, but still produces many adverse effects, most of which are a consequence of increased brain serotonin function (see Table 1). Other antidepressants, such as mirtazapine and trazodone, have a sedating profile (see Table 2), whereas conventional monoamine oxidase inhibitors (MAOIs), with their troublesome food and drug interactions, are now used fairly exclusively by specialist psychopharmacologists.
Problems associated with SSRIs
Early in treatment, SSRIs can cause troublesome agitation, restlessness and insomnia. It is possible that such activating reactions may be associated with the suicidal behaviour that is occasionally reported at the beginning of SSRI therapy. Patients need to be warned of this possibility, and my own practice is to start SSRI treatment with one-half of the standard dose. Activating reactions can be treated by cessation of medication or coadministration of a benzodiazepine for a limited period.
At least a quarter of patients taking SSRIs experience sexual dysfunction. This can range from loss of interest and impotence to anorgasmia.(1) Treatment is difficult, but careful lowering of the SSRI dose can be useful. The addition of other agents, such as cyproheptadine and gingko, has been advocated, but with little controlled evidence. Sildenafil can be helpful for SSRI-induced erectile dysfunction.
SSRIs seem more prone to produce this side-effect than other antidepressant drugs,(2) particularly in the elderly. Plasma sodium levels should be checked if patients experience lethargy or confusion.
Excessive serotonin activation can give rise to a syndrome characterised by mental state changes, limb jerking, sweating and hyperpyrexia. Coma, respiratory failure and death may occur in the most severe cases.
The serotonin syndrome is very rare when SSRIs are used as monotherapy. However, it is not uncommon when two drugs with serotonergic actions are combined. SSRIs are therefore contraindicated with MAOI treatment (including moclobemide) and should be used with caution with lithium and triptans. Rare reactions are also reported with other drugs that potentiate serotonin function, such as tramadol.
There is no generally accepted treatment for the serotonin syndrome, and SSRI withdrawal is essential. In severe cases, intensive medical support may be needed.(3)
Some SSRIs, particularly fluoxetine, paroxetine and fluvoxamine, inhibit hepatic enzymes and can increase blood levels of coadministered drugs. Caution is required, therefore, when using them with other agents metabolised by this route, such as antipsychotic drugs and beta-blockers. SSRI treatment is associated with a modestly elevated risk of bleeding,(4) which is increased by coadministration of aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs).
Sudden withdrawal of SSRIs, particularly paroxetine and venlafaxine, can lead to a characteristic abstinence syndrome with nausea, dizziness, insomnia, anxiety and “electric-shock”-like sensations.(5) Slow tapering of medication is recommended.
Conventional antipsychotic drugs have a high risk of adverse motor effects, due to dopamine D2 receptor blockade in the basal ganglia. The adverse effects (acute dystonia, akathisia, parkinsonism, tardive dyskinesia) are lessened by conservative dosing and can be treated, when they occur, with anticholinergic medication, such as procyclidine.
The exception is tardive dyskinesia, which may be irreversible and is exacerbated by anticholinergic drugs. Dopamine receptor blockade in the pituitary gland produces hyperprolactinaemia with associated clinical symptoms (menstrual irregularities, amenorrhoea, galactorrhoea, sexual dysfunction, decreased bone density). Atypical antipsychotic drugs are less likely to produce movement disorders and hyperprolactinaemia, and are usually preferred in new patients.
However, they do have adverse effects (see Table 3), and clozapine, for example, requires regular blood count monitoring to detect the rare but serious adverse effect of leukopenia.
Another problematic adverse effect, particularly with clozapine and olanzapine, and to a lesser extent with quetiapine and risperidone, is weight gain. Indeed, recent reports have indicated that the risk of type 2 diabetes is greater in patients taking atypical antipsychotic drugs, although whether this is a class effect or this effect is more prominent in patients taking olanzapine and clozapine is controversial.(6) Preventing weight gain should be a priority for patients taking antipsychotic drugs, and advice about diet and exercise can be helpful in this respect.
Lithium remains the most commonly prescribed mood-stabilising drug, although anticonvulsant agents, such as valproate and lamotrigine (the adverse effects of which are not described here), are increasingly popular.
Although lithium is an efficacious agent, its adverse effects makes it a rather unpopular treatment, and patients frequently complain of feeling mentally dulled while taking it. Other adverse effects, such as tremor, thirst/polyuria, nausea, diarrhoea, hypothyroidism, weight gain and memory problems, are also frequent but can be minimised by using the lowest possible dose that is effective in an individual patient.
The problems associated with lithium include:
- In patients with bipolar illness, sudden cessation of lithium can provoke acute rebound mania. Patients should be warned of this adverse effect and, where possible, lithium treatment should be discontinued slowly and under supervision.
- The therapeutic range of serum lithium (0.4–0.8mmol/l) is close to the toxic level (>1.2mmol/l). Toxic lithium levels can cause neurological adverse effects and, if lithium is not stopped quickly, irreversible neurological and renal damage can occur. Lithium levels need to be monitored regularly and patients warned about the symptoms of toxicity (including unsteadiness, slurred speech, coarse tremor, muscle twitching and confusion) and the situations in which those symptoms might occur (dehydration, diarrhoea and vomiting).
- The narrow therapeutic range of lithium means that drug interactions can easily cause lithium toxicity. Many drugs have been associated with elevated lithium levels, including diuretics, NSAIDs and some antibiotics. When any drug is coprescribed with lithium, the possibility of drug interaction should be specifically excluded.
Drugs such as benzodiazepines are effective and fast-acting anxiolytics, but are liable to cause tolerance and dependence, together with troublesome withdrawal symptoms. For this reason, it is recommended that they be used only in the short-term or on an intermittent basis. Similar advice is given concerning the prescription of hypnotic drugs, such as zopiclone and zolpidem, which are also ligands at the benzodiazepine receptor. The 5-HT1A receptor agonist buspirone is also licensed for generalised anxiety disorder. Its adverse effect profile is quite distinct from benzodiazepines, and includes lightheadedness, dizziness and headache. Buspirone does not cause significant dependence or tolerance and can be given on a longer-term basis. Conservative initial dosing improves tolerance.
- Montejo AL, Llorca G, Izquierdo JA, et al. Incidence of sexual dysfunction associated with antidepressant agents: a prospective multicentre study of 1022 outpatients. J Clin Psychiatry 2001;62 Suppl 3:10-21.
- Movig KL, Egberts AC, Van den Akker VG, et al. SSRIs are different than other antidepressant agents: a larger risk of hyponatraemia. Pharm Weekbl 2001;136:461-3.
- Ener RA, Meglathery SB, Van-Decker WA, et al. Serotonin syndrome and other serotonergic disorders. Pain Med 2003;4:63-74.
- Nelva A, Guy C, Tardy-Poncet B, et al. Bleeding syndromes related to selective serotonin reuptake inhibitors (SSRIs). Seven case reports and a literature review. Rev Med Interne 2000;21:152-60.
- Michelson D, Fava M, Amsterdam J, et al. Interruption of selective serotonin reuptake inhibitor treatment. Double-blind, placebo-controlled trial. Br J Psychiatry 2000;176:363-8.
- Cohen D. Atypical antipsychotics and new onset diabetes mellitus – an overview of the literature. Pharmacopsychiatry 2004;37:1-11.
Bazire S. Psychotropic Drug Directory. Salisbury: Fivepin Publishing; 2003
Gelder M, Mayou R, Cowen P. Shorter Oxford Textbook of Psychiatry. Oxford: Oxford University Press; 2001
Taylor D, Paton C, Kerwin R. The Maudsley Prescribing Guidelines. London: Martin Dunitz; 2003